Tip of the Month
Publishing date: October 2020
Haemodialysis (HD) can reportedly induce a sudden rise in intraocular pressure (IOP) in patients with neovascular (NVG) (1) and pseudo-exfoliative (PXF) glaucoma (2). Medical management includes topical anti-hypertensive medication and acetazolamide or mannitol. Even though prophylactic oral Acetazolamide SR can be given (1), Acetazolamide toxicity should be carefully monitored when prescribed in haemodialysis patients (3). Cyclodiode laser or surgery should be considered.
IOP fluctuations are common in renal diseases and even though the reason is not yet clear, it is postulated that during HD the rate of production of aqueous humor is increased; and as outflow is obstructed in NVG and PXF, IOP rises acutely (4).
Contributor: Hussameddin Muntasser, MBChB FRCOphth, Liverpool
1. L. Steeples, K. Mercieca and E. Sioras, "Recurrent intradialytic elevation of intraocular pressure in a case of neovascular glaucoma," Eye, vol. 25, p. 1375, 2011.
2. H. Masuda, Y. Shiburya and A. Ohira, "Markedly increased unilateral intraocular pressure during hemodialysis in a patient with ipsilateral exfoliative glaucoma," American Journal of Ophthalmology, vol. 129, no. 4, pp. 534-536, 2000.
3. M. H. Schwenk, W. L. St Peter, M. G. Meese and P. C. Singhal, "Acetazolamide toxicity and pharmacokinetics in patients receiving hemodialysis," Pharmacotherapy, vol. 15, no. 4, pp. 522-7, 1995.
4. N. Saavedra-Fuentes, H. Perez-Grovas, R. Navarrete and C. Lerma, "Intraocular Pressure Changes During Hemodialysis or Haemodiafiltration in End-Stage Renal Disease Patients," Therapeutic Apheresis and Dialysis, vol. 22, no. 6, pp. 624-629, 2018.
Tip Reviewer: Roger Hitchings
Tip Editors: Frances Meier-Gibbons, Humma Shahid, Karl Mercieca, Francisco Goni